Q. I had diarrhea with lime green tint and I am type 1 diabetic. Is this diabetic enteropathy?

Answered by
Dr. Srinivas Morampudi
and medically reviewed by Dr. Nithila A
Published on Jul 08, 2019 and last reviewed on: Jul 09, 2019

Hello doctor,

I have type 1 diabetes at 27 years old (diagnosed around eight years). Recently I was somewhat nauseous, and today diarrhea with a lime green tint. I read about diabetic enteropathy, but this is the first time I feel like it could be diabetic-related diarrhea mostly because I had not had much to eat other than peanut butter and jelly sandwich for breakfast and a juice box for lunch.

I was 79 around 11 am, and at 8 am I was 118. The last few days I have been consecutively around 150-to-mid 200's (but mostly in the 150 to 190 range). Otherwise, my numbers are generally stable overall, and I believe my last A1C was 6.8. I had two bowel movements today with diarrhea. I took my blood sugar just a few minutes ago, and it was 290, and going down (I gave myself a shot of Humalog to keep me steady for dinner).

I was just a little worried because of the article I read on diabetic enteropathy. It is treatable by just keeping the blood sugar tighter, and I was a bit scared if it might be fatal. I assume it is, but I do intend to keep things better regulated after this. I need to be a bit more at ease after what I read. I did not want to contact my doctor if it is something I can fix with regulation.

Dr. Srinivas Morampudi

Internal Medicine
#

Hello,

Welcome to icliniq.com.

Diabetic enteropathy is not diagnosed after a single episode of diarrhea. Usually, it is chronic and intermittent with regular bowel movements in between. Constipation can also be present. Diarrhea can occur during the night. There are other causes for acute diarrhea-most commonly infections, food poisoning, or adverse reactions to medications. I suggest you wait and see how this whole thing pans out. As long as there is no blood in the feces and no abdominal pain or fever, I would not worry about some serious underlying condition.

Tighter control using insulin is possible but can be difficult due to hypoglycemic episodes. However, if you cut down on carbohydrates and reduce the dose of insulin appropriately, you can achieve lower HbA1c levels with fewer hypoglycemic episodes. I suggest you go through these articles about this.

Also, if you can afford or if your insurance covers it, try getting a CGM (continuous glucose monitor). I hope this helps. Please let me know if you have any other questions.

Also Read Answers From:

Related Questions & Answers


My fingers are numb and my feet have a burning sensation. What could it be?

Query: Hello doctor, I am a 19-year-old male. A week ago my thumb became numb below the fingernail. It was numb for two days and this went away. Now my left middle finger and the ring finger are numb and my right thumb feels sore. I also have a burning sensation in the feet, sometimes it feels like t...  Read Full >>


Dr. Nazma Parveen
General Practitioner

Answer: Hello, Welcome to icliniq.com. I have read through your question and I would like to tell you that peripheral neuropathy can happen in a patient with diabetes which does present in the form of burning sensation in the feet and neuropathic pain. At your age, type 1 diabetes that is insulin-depende...  Read Full

Why is there bleeding after five days of taking an i-pill?

Query: Hello doctor, I took an i-pill eight days before my menstrual period was due and after five days of taking it, I started bleeding. The bleeding lasted for three to four days with light spotting towards the end. But, now I have again started to bleed much ahead of my menstrual period. This does not...  Read Full >>


Dr. Ravinder Kaur Khurana Kaur Khurana
Obstetrician And Gynaecologist

Answer: Hello, Welcome to icliniq.com. Get one gynecologic ultrasound and a routine urine exam done to rule out the cause. Most likely, the symptoms are because of hormonal imbalance because of the i-pill. I suggest you start a combination of the Tranexamic acid with Mefenamic acid 500 mg two ...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask a Diabetologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.